Article Text

other Versions

PDF
Bupropion confirmed not to cause weight gain in a real-world clinical population
  1. Scott B Patten
  1. Department of Community Health Sciences, University of Calgary, Canada T2N4Z6; patten@ucalgary.ca

Statistics from Altmetric.com

COMMENTARY ON: Blumenthal SR, Castro VM, Clements CC, et al. An electronic health records study of long-term weight gain following antidepressant use. JAMA Psychiatry 2014;71:889–96.

What is already known on this topic

The risk of weight gain is a major concern for patients initiating antidepressant treatment. However, whether specific medications are more or less likely to cause weight gain is unclear. The association is not a simple cause–effect relationship since many factors can contribute to weight gain, including depression itself.1 A 2010 systematic review suggested that amitriptyline, mirtazapine and paroxetine were associated with a greater risk of weight gain than other antidepressants.2 In contrast, some weight loss was found to occur with fluoxetine and bupropion. Weight loss associated with bupropion was observed during acute and maintenance treatment whereas that for fluoxetine was seen only during acute treatment.2 If weight loss occurs during long-term bupropion treatment, this medication may be a preferred option for some patients. However, reflecting the broader literature, most studies in this systematic review were short-term trials (4–12 weeks of follow-up). …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.